Agranulocytosis is a serious condition where the body produces insufficient white blood cells, making the sufferer much more prone to infection.
It's a common side effect of chemotherapy drugs - but they are far from being the only culprits. In a new study, researchers have pinpointed 125 other drugs that can also cause agranulocytosis.
They found 980 cases of agranulocytosis caused by drugs other than chemotherapy since 1966, including carbimazole, clozapine, dapsone, dipyrone, methimazole, penicillin, and rituzimab, a group that was responsible for more than half of all cases.
Of the cases reported, six per cent - or 58 - were fatal.
None of this is particularly new. Doctors have known - or should have known - for quite some time that many anti-epilepsy, anti-thyroid, antibiotics, antipsychotics, and the NSAIDs can cause agranulocytosis.
Doesn't hurt reminding them, we suppose.
(Source: Annals of Internal Medicine, 2007; 146: 657-65).
E-news broadcast 17 May 2007 No.360